Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 74, NWS Indianapolis, IN

June 11, 2009Delaware County, Henry County, Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 11, 2009, 5:52 PM EDT for Delaware County, Henry County, Madison County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 5:52 PM EDT (21:52 UTC)
Expired
Jun 11, 2009, 6:30 PM EDT
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Delaware County, IN, Henry County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:57 PM EDTTSTM WND DMGPendleton, INTWO 10-INCH DIAMETER TREES AND NUMEROUS TREE LIMBS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 112152
SVRIND
INC035-065-095-112230-
/O.NEW.KIND.SV.W.0074.090611T2152Z-090611T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MADISON COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF ANDERSON...
  SOUTHWESTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  NORTHWESTERN HENRY COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 630 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PENDLETON...OR NEAR ANDERSON...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARKLEVILLE AROUND 605 PM EDT...
  MIDDLETOWN AROUND 610 PM EDT...
  CADIZ AROUND 620 PM EDT...
  SULPHUR SPRINGS AROUND 625 PM EDT...

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 20 AND 34.

LAT...LON 3992 8532 3994 8558 3995 8559 3995 8569
      3996 8577 4011 8578 4015 8531
TIME...MOT...LOC 2152Z 273DEG 21KT 4003 8570

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 112211
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT THU JUN 11 2009

INC035-112221-
/O.CAN.KIND.SV.W.0074.000000T0000Z-090611T2230Z/
DELAWARE-
611 PM EDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DELAWARE COUNTY
IS CANCELLED...

THE STRONGEST PART OF THE STORM HAS MOVED OUT OF THE AREA.

LAT...LON 3992 8532 3996 8577 4009 8568 4009 8558
      4008 8558 4008 8531
TIME...MOT...LOC 2211Z 286DEG 19KT 3998 8559

$$

INC065-095-112230-
/O.CON.KIND.SV.W.0074.000000T0000Z-090611T2230Z/
HENRY-MADISON-
611 PM EDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN HENRY AND SOUTHEASTERN MADISON COUNTIES...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR MARKLEVILLE...OR 9 MILES SOUTHEAST
OF ANDERSON...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CADIZ AROUND 625 PM EDT...
  SULPHUR SPRINGS AROUND 630 PM EDT...

LAT...LON 3992 8532 3996 8577 4009 8568 4009 8558
      4008 8558 4008 8531
TIME...MOT...LOC 2211Z 286DEG 19KT 3998 8559

$$

50
000 
WWUS53 KIND 112229
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT THU JUN 11 2009

INC065-095-112240-
/O.EXP.KIND.SV.W.0074.000000T0000Z-090611T2230Z/
HENRY-MADISON-
629 PM EDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY AND
SOUTHEASTERN MADISON COUNTIES HAS EXPIRED...

LAT...LON 3992 8532 3996 8577 4009 8568 4009 8558
      4008 8558 4008 8531
TIME...MOT...LOC 2230Z 286DEG 19KT 3995 8546

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:22 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 2:22 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT THU JUN 11 2009

.DISCUSSION...LOW PRES WAS FOUND NEAR STL EARLY THIS AFTERNOON ALONG
WITH A WARM FRONT THAT EXTENDED EAST ACRS SRN IL AND CENTRAL IN.
MOIST DEW POINTS IN THE MIDDLE 60S WERE FOUND ACRS THE AREA. S/W WAS
VISIBLE NE OF IL...AND VIS PICTURES SHOW SOME BREAKS IN THE CLOUDS
ACRS IL AND WRN INDIANA.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

WITH THE WELL DEFINED S/W TO OUR WEST...AND AS IT EXPECTED TO PUSH
ACRS CENTRAL INDIANA THIS AFTERNOON AND EARLY THIS EVENING...WL
CONTINUE AT LEAST CHC POPS ACRS THE AREA GIVEN OUR MOIST LOWER LVLS
AND FORCING ALOFT. NAM SEEMS TO HANDLE THIS FEATURE A BIT BETTER
THAN THE GFS AS IT APPEARS A BIT BETTER DEFINED. FURTHER SUPPORT
INCLUDES MAX HEATING AND INSTABILITY TO OCCUR THIS AFTERNOON WITH
CAPES NEAR 1000 J/KG AND LI/S NEAR -3. THUS WL RAISE POPS TONIGHT BY
10-20 PERCENT...BUT WITH FORCING EXPECTED TO DEPART BY 04Z-06Z WL
END PCPN CHCS BY THEN. AS FOR TEMPS...WITH PLENTY OF CLOUD LINGERING
AROUND AND MID 60 DEWPOINTS WL LEAN 1-2 DEGREES WARMER ON OVERNIGHT
LOWS THAN THE MAVMOS.

ON FRIDAY...A DIFFUSE UPPER PATTERN BEGINS TO TAKE SHAPE ACRS THE
AREA AS A WEAK AREA OF HIGH PRES BUILDS ACRS THE GRT LKS. CONVECTIVE
TEMPS ON FRIDAY ARE IN THE VERY REACHABLE LOWER 70S WITH LIMITED
CAPE AVAILABLE. ATTM CANNOT RULE OUT A STRAY SHRA OR TSRA ON FRI
AFTERNOON...BUT MOST AREAS SHUD REMAIN DRY. THUS WL GO FOR A SLIGHT
CHC POP ON FRIDAY AFTERNOON. MAVMOS HIGH TEMPS APPEAR VERY
REASONABLE AND WL STICK CLOSE.

GFS AND NAM AGREE THAT A POORLY DEFINED S/W WL PUSH TOWARD INDIANA
LATE FRIDAY NIGHT INTO SATURDAY. WL INTRODUCE A LOW CHC
POP...PARTICULARLY ACRS THE WRN PARTS OF THE FA. WITH A RELATIVELY
WARM AIR MASS STILL IN PLACE ACRS INDIANA...WL CONTINUE WITH CHC
POPS INTO SATURDAY. AGAIN WITH PLENTY OF CLOUDS AROUND ON FRIDAY
NIGHT INTO SATURDAY WL LEAN COOLER ON HIGHS AND WARMER ON LOWS THAN
MAVMOS.

GFS/NAM SUGGEST DRIER AIR ARRIVING ACRS CENTRAL INDIANA WITH GOOD
MIDDLE LEVEL SUBSIDENCE. THUS SUNDAY LOOKS LIKE A DRY DAY WITH
SLIGHTLY COOLER TEMPERATURES.

AS FOR THE EXTENDED...HIGH PRES EXPECTED TO SETTLE ARCS THE GRT LKS
AND PROVIDE A DRY EASTERLY SFC FLOW ACRS INDIANA. HOWEVER MUCH
WARMER AND MORE MOIST AIR WL BE FOUND JUST TO THE SOUTH OF INDIANA
OVR THE TN AND MISSISSIPPI RVR VALLEYS. THIS COULD LEAD TO AN
OVERRUNNING TYPE SITUATION. HOWEVER CONFIDENCE REMAINS LOW AS UPPER
SUPPORT APPEARS WEAK AND INCONSISTENT.  BY WED AND THURSDAY...AN
UPPER RIDGE WL BUILD ACRS THE RGN AND HELP TO PUSH THE LINGERING
FRONTAL BOUNDARY TO THE SOUTH ACRS INDIANA ON TUESDAY NIGHT AND INTO
WEDNESDAY. ATTM THIS APPEARS TO BE THE BEST SHOT FOR PCPN. EXPECT
WARMER TEMPS ON WED AND THURSDAY AS SFC FLOW BECOMES MORE SOUTHERLY
BEHIND THE WARM FRONT AND UNDER THE RIDGE.

.AVIATION...DISCUSSION FOR 18Z TAFS

VORT MAX CURRENTLY PUSHING EWD ACRS ERN MO INTO SWRN IL. LWR CLDS HV
SCTD OUT AHEAD OF THIS FEATURE ACRS SRN IL/SWRN IND WHERE MODERATE
DESTABILIZATION IS OCCURRING. THIS MORNING/S UA SUGGEST CONVECTIVE
TEMPS IN THIS AREA WL PROBABLY BE REACHED IN THE NEXT COUPLE OF
HRS...SO XPCTG SOME CONVECTIVE ACTVTY TO DVLP AHEAD OF VORT MAX.
MODELS INDICATE VORT MAX SHOULD BE E OF THE TAF SITES BY
112300Z...SO CONVECTIVE THREAT SHOULD REMAIN RATHER HIGH TIL
THEN...ESPECIALLY ACRS THE SRN TERMINALS. DIFFUSE FNT WL PROBABLY
SHARPEN UP A BIT AND BEGIN TO SHFT SEWD AS VORT MAX PASSES...WHICH
MAY ENHANCE CONVECTIVE CHCS AS WELL.

CIGS MAINLY ARND 030 XPCTD THIS AFT...WITH A TENDENCY FOR CIGS TO
LWR SOME IN THE WAKE OF FNT THIS EVEN. HIGH MOISTURE CONTENT IN THE
LWR LVLS COMBINED WITH THE SHALLOWNESS OF FNT MAY ALLOW FOR SOME IFR
CIGS TO DVLP TOWARDS 120600Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JS
PUBLIC...PUMA
Hazardous weather outlook, Jun 11, 2:41 PM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT THU JUN 11 2009

INZ067>070-121845-
KNOX-DAVIESS-MARTIN-LAWRENCE-
241 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL AS THE PRIMARY THREATS. ALL STORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL
MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND
STREAMS.

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE
WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND
AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-051>057-060>065-071-072-121845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-JACKSON-JENNINGS-
241 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE. THE MAIN THREATS WITH THESE STORMS
WILL BE FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY
CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND
STREAMS.

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE
WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND
AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Jun 11, 5:05 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT THU JUN 11 2009

INZ067-112130-
KNOX-
505 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 530 PM
EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 26 MILES NORTHEAST OF
WHEATLAND...OR 31 MILES WEST OF BEDFORD. THIS STORM NEARLY
STATIONARY.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

* OTHER LOCATIONS IN THE ADVISORY AREA INCLUDE BUT ARE NOT LIMITED TO
  VINCENNES UNIVERSITY...MONROE CITY AND DECKER

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT.

KOCH
Local storm report, Jun 11, 5:10 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 NW DECKER             38.57N 87.57W
06/11/2009  E0.75 INCH       KNOX               IN   LAW ENFORCEMENT

0430 PM     TSTM WND DMG     4 NW DECKER             38.57N 87.57W
06/11/2009                   KNOX               IN   LAW ENFORCEMENT

            1 TREE DOWN

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:51 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin39 min
Jun 11, 4:18 AM EDTAreal Flood WarningINDHendricks, Marion3 hr
Jun 11, 4:53 AM EDTAreal Flood WarningINDCarroll, Clinton, Hamilton, Hancock, Madison, Tipton3 hr
Jun 11, 10:32 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington3 days
Jun 11, 10:32 AM EDTRiver Flood WarningINDMorgan, Owen36 hr
Jun 11, 10:32 AM EDTRiver Flood WarningINDGreene, Owen36 hr
Jun 11, 10:32 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jun 11, 10:32 AM EDTRiver Flood WarningINDDaviess, Greene, Knox3 days
Jun 11, 10:32 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Jun 11, 10:32 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike49 hr
Jun 11, 10:32 AM EDTRiver Flood WarningINDGibson, Knox49 hr
Jun 11, 4:08 PM EDTSevere Thunderstorm WarningINDKnox52 min
Jun 11, 5:12 PM EDTFlash Flood WarningINDHamilton, Tipton30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.